Florida, 2014

Hail and Damaging Wind in Florida, May 25, 2014

May 25, 2014 · NWS MOB · 2 events in 1 county or zone

Severe thunderstorms develop across the western Florida panhandle and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms develop across the western Florida panhandle and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 25, 12:50 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 25, 12:50 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
150 PM CDT SUN MAY 25 2014

.AVIATION [25.18Z TAF ISSUANCE]...INTERESTING LOOK ON VISIBLE
SATELLITE IMAGERY SHOWING MOSTLY A CLOUD FREE AREA RIGHT ALONG THE
COAST WITH BETTER CU DEVELOPMENT NORTH OF THE TERMINALS...ALONG AND
NORTH OF THE COASTAL SEABREEZE. OVERALL...WILL HAVE A FEW TO
SCATTERED BASES AT AROUND 5 KFT. VSBY OK IN THE NEAR TERM.
ISOLATED/SCATTERED SHRA/TSRA FORECAST TO REMAIN NORTH OF KPNS THIS
AFTERNOON/EVENING. POTENTIAL EXISTS FOR PATCHY LATE NIGHT BR. LIGHT
WIND. /10

.PREV DISCUSSION... /ISSUED 1018 AM CDT SUN MAY 25 2014/

.MESOSCALE UPDATE...WEATHER MAPS THIS MORNING SHOW A MID LEVEL RIDGE
OVER THE GULF...POINTING NORTHWARD ACROSS THE DEEP SOUTH. AT THE
SURFACE...A STALLED FRONTAL BOUNDARY WAS DRAPED FROM OFF THE
SOUTHEAST COAST...UP ACROSS THE MID SOUTH. AS TEMPERATURES WARM INTO
THE LOWER 90S OVER THE INTERIOR AND GIVEN AFTERNOON SURFACE BASED
MOISTURE IN THE MID 60S...DEEP LAYER INSTABILITY BALLOONS TO BETWEEN
3200 AND 3700 J/KG. FORECAST SOUNDINGS INDICATE MID LEVEL LAPSE RATES
~8.4 C/KM. FORECASTERS EXPECTING A BIT MORE CONVECTIVE ACTIVITY ON
LOCAL RADARS THROUGH THE COURSE OF THE AFTERNOON. CONSIDERING DEGREE
OF INSTABILITY IN PLACE...GIVEN THE CLOSE PROXIMITY OF SURFACE FRONT
OVER THE SOUTHEAST AND SOUTHEASTWARD MOVING MID LEVEL IMPULSES ON THE
NORTHERN PERIPHERY OF GULF UPPER RIDGE...THE ENVIRONMENT SUPPORTS
ISOLATED TO SCATTERED SHOWERS/STORM INITIATION OVER THE EASTERN ZONES
THIS AFTERNOON MAINLY ALONG AND NORTH OF I-10 AND EAST OF THE LOWER
TOMBIGBEE RIVER VALLEY. SOME OF THE STORMS IN THESE AREAS COULD
BECOME STRONG...PRODUCING LOCALIZED WIND GUSTS FROM 35 TO 45
MPH...SMALL HAIL AND CONCENTRATED/FREQUENT LIGHTNING ACTIVITY.
FORECAST STORM COVERAGE IS IN AGREEMENT WITH LATEST HIGH RESOLUTION
LOCAL WRF...HRRR AND NCEP 4KM WRF-NMM GUIDANCE. /10

DUE TO WEAK WIND SHEAR...THE RISK OF SEVERE WEATHER IS LOW. /10

THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE OVER THE INTERIOR
NORTHEAST TIER OF ZONES. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 25, 4:25 AM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
525 AM CDT SUN MAY 25 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-261200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
525 AM CDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

INCREASED MID LEVEL FORCING COMBINED WITH BETTER INSTABILITY IN THE
LOWER LEVELS OF THE ATMOSPHERE TODAY WILL ALLOW FOR THE DEVELOPMENT
OF A FEW STRONG THUNDERSTORMS...OCCURRING MOSTLY EAST OF A LINE
STRETCHING FROM THOMASVILLE ALABAMA TO CRESTVIEW FLORIDA. GUSTY
STRAIGHT LINE WINDS...FREQUENT CLOUD TO GROUND LIGHTNING ALONG WITH
THE POSSIBILITY OF SMALL TO MEDIUM SIZE HAIL MAY ACCOMPANY SOME OF
THE STRONGER STORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO IF THREATENING
WEATHER IS APPROACHING YOUR AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

GMZ630>635-650-655-670-675-261200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
525 AM CDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 25, 1:33 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
233 PM CDT SUN MAY 25 2014

FLZ003-005-252000-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-
233 PM CDT SUN MAY 25 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OKALOOSA AND
CENTRAL SANTA ROSA COUNTIES IN NORTHWEST FLORIDA...THROUGH 300 PM
CDT...

AT 233 PM CDT...CLUSTERS OF STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 9 MILES WEST OF CRESTVIEW TO 13 MILES NORTH OF
MILTON...AND MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITFIELD...          BAKER...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

&&

The radar

The Eglin Afb radar (KEVX), 96 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Santa Rosa

When
May 25, 2:05 PM CST to 2:07 PM CST
Where
Santa Rosa County, Munson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.850, -86.870

Thunderstorm Wind, Santa Rosa

When
May 25, 2:05 PM CST to 2:07 PM CST
Where
Santa Rosa County, Munson
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
30.850, -86.870

Winds estimated at 70 mph dpowned several trees in the Blackwater State Forest.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523118, 523120.